Malignancy-mimicking Kayexalate-associated extraintestinal mass and literature review

Read full text
Authors: Jenna Magri, Chadi Hajar, Thomas Curran, David Lewin
Cited by: 1
References: 17

Abstract

The gastrointestinal side effects of Kayexalate administration are well-established, and despite its discontinued use in the United States, it is still important to consider in the clinical and pathologic differential, given the vast time range between administration and clinical presentation. One less common, though significant, complication of Kayexalate use is the formation of a malignancy-mimicking mass or pseudotumor. This presentation has been reported several times both within and outside of the gastrointestinal tract. Here we describe the case of a 65-year-old female presenting with a mass medial to the ascending colon with extension to the abdominal wall and adjacent bowel concerning for metastatic malignancy. Additionally, we review the current literature on Kayexalate associated pseudotumors and malignancy-mimicking masses.

Fields of Study & Subjects

Colorectal Cancer Screening and Detection Pancreatic and Hepatic Oncology Research Gastrointestinal Tumor Research and Treatment

Publication details

Journal / source
Clinical Journal of Gastroenterology
Publisher
Springer Science and Business Media LLC
Volume
19
Issue
4
Pages
744–750
Publication date
26 May 2026
Language
EN